Article Text

PDF

Clostridium difficile-associated diarrhoea.
  1. N. Wight,
  2. H. Curtis,
  3. J. Hyde,
  4. S. P. Borriello,
  5. Y. R. Mahida
  1. Division of Gastroenterology, University Hospital, Queen's Medical Centre, Nottingham, UK.

    Abstract

    At our hospital, the number of cases of Clostridium difficile-associated diarrhoea increased from 29 in 1993 to 210 in 1995. The case notes of 110 patients with C difficile-associated diarrhoea during the first 6 months of 1995 were analysed retrospectively. The majority of the patients (106) had received antibiotics before the onset of diarrhoea; 46 had received three or more different antibiotics and 28 had received metronidazole. In 19 patients, the first stool sample after the onset of diarrhoea was negative for C difficile cytotoxin, with a mean delay of 8.2 days before a positive stool sample. We conclude that C difficile-associated diarrhoea was associated with the usage of multiple antibiotics, and that metronidazole did not protect against colonisation by C difficile. We also recommend that more than one stool sample should be tested for the C difficile cytotoxin.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.